Texas, 2015Tornadoes and Hail in Texas, May 19, 2015
May 19, 2015 · NWS MAF · 16 events in 5 counties and zones
An upper level low was centered over the Intermountain West and upper level disturbances moved over West Texas as a result of southwest winds aloft. A dryline was present near the Texas/New Mexico border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was centered over the Intermountain West and upper level disturbances moved over West Texas as a result of southwest winds aloft. A dryline was present near the Texas/New Mexico border. Daytime heating combined with plentiful moisture resulted in good instability which allowed for storms to develop. Strong low level winds moved over the area after sunset allowing storms to continue into the overnight hours. There was sufficient wind speed and direction changes with height resulting in rotating severe storms which produced large hail, damaging winds, and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 11:49 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 18, 11:49 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 AM CDT Tue May 19 2015
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms continue tonight, and while the bulk of
activity has shifted east of area terminals, high-resolution
guidance indicates the potential for additional development across
SE NM late tonight which would move east across northern portions
of the area, impacting KPEQ, KINK, and KMAF toward daybreak. Have
included TEMPOs to account for associated SHRA/TSRA, and will
continue to monitor tonight. Other concern is for low-end MVFR/IFR
fog and low ceiling development late tonight lasting through
early Tuesday morning. Any low ceilings that develop should
gradually improve to VFR by late Tuesday morning. Otherwise,
breezy southerly to southeasterly winds will continue through the
forecast period.
&&
.PREV DISCUSSION... /ISSUED 1038 PM CDT Mon May 18 2015/
UPDATE...
Have updated the forecast to drop mention of the severe
thunderstorm watch.
DISCUSSION...
Convection has waned a bit over the Permian Basin but
redevelopment is expected as warm upglide gins up further storms.
With all the outflow boundaries around, it's hard to say where,
but the southern portions of the Basin stand to get the best shot
of precip overnight. Heavy rainfall is still indicated, and a
flash flood watch remains in effect until Tuesday afternoon for
the upper Trans Pecos, Permian Basin, and western Low Rolling
Plains portions of west Texas, and all of southeastern New Mexico.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southern Lea County.
TX...FLASH FLOOD WATCH through this afternoon FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Ward...Winkler.
&&
84/72
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 18, 1:45 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON MAY 18 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO
POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS
SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN
REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE
WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO
SEVERE WITH HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 19, 12:41 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 AM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 2 N COYANOSA 31.27N 103.07W
05/18/2015 M4.15 INCH PECOS TX MESONET
3 INCHES FELL IN 30 MINUTES.
&&
JPSpecial weather statement, May 19, 12:48 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 AM CDT TUE MAY 19 2015
TXZ063-070-190745-
GLASSCOCK-REAGAN-
148 AM CDT TUE MAY 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING GLASSCOCK AND NORTHERN REAGAN COUNTIES UNTIL 245 AM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF SAINT LAWRENCE AT 149 AM CDT...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3140 10171 3208 10173 3207 10126 3132 10127
TIME...MOT...LOC 0649Z 266DEG 20KT 3160 10142
Local storm report, May 19, 1:04 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 AM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST BIG LAKE 31.19N 101.46W
05/19/2015 E60 MPH REAGAN TX PUBLIC
AT PILOT TRAVEL CENTER IN BIG LAKE
&&
JPLocal storm report, May 19, 1:11 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 AM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND GST 1 WNW BIG LAKE 31.20N 101.47W
05/19/2015 E62 MPH REAGAN TX MESONET
&&
JPLocal storm report, May 19, 1:12 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 AM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
05/19/2015 M59 MPH REAGAN TX MESONET
&&
JPLocal storm report, May 19, 1:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT TUE MAY 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND GST 1 WNW BIG LAKE 31.20N 101.47W
05/19/2015 M62.00 MPH REAGAN TX MESONET
&&
JPEvent by event
7 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Scurry
- When
- May 19, 1:25 AM CST to 1:35 AM CST
- Where
- Scurry County, 3 mi E of Snyder
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.848
A thunderstorm moved across Scurry County and produced three severe wind gusts from 225 am to 235 am CDT as measured by the Snyder Mesonet. An SPC forecaster reported major roof damage at a motel in Snyder. The cost of damage is a very rough estimate.
Thunderstorm Wind, Scurry
- When
- May 19, 2:45 AM CST to 3:25 AM CST
- Where
- Scurry County, 3 mi E of Snyder
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.848
A thunderstorm moved across Scurry County and produced seven severe wind gusts beginning at 345 am and ending at 425 am CDT as indicated by the Snyder mesonet. The highest gust reported was 67 mph. A SPC forecaster reported major roof damage at a motel in Snyder. The cost of damage is a very rough estimate.
Hail, Dawson
- When
- May 19, 6:36 AM CST to 6:41 AM CST
- Where
- Dawson County, Welch
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.920, -102.130
Tornado, Upton
- When
- May 19, 2:18 PM CST to 2:19 PM CST
- Where
- Upton County, 1.25 mi WSW of Mc Camey Upton Co Ar to 1.19 mi WSW of Mc Camey Upton Co Ar
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 31.112, -102.239
A thunderstorm moved across Upton County and produced a brief tornado southwest of McCamey. A trained spotter reported that the tornado came down and went back up. No damage was reported with this tornado so it was rated as an EF-0.
Tornado, Upton
- When
- May 19, 2:25 PM CST to 2:28 PM CST
- Where
- Upton County, 0.93 mi SSW of Mc Camey to 0.73 mi SSW of Mc Camey
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.118, -102.238
A thunderstorm moved across Upton County and produced several brief tornado touchdowns near McCamey according to local law enforcement and fire department personnel. No damage was reported so these tornadoes are being rated as EF-0.
Tornado, Pecos
- When
- May 19, 2:25 PM CST to 2:29 PM CST
- Where
- Pecos County, 7 mi SE of Girvin to 7.39 mi SE of Girvin
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 150 yd
- Reported by
- Emergency Manager
- Coordinates
- 31.008, -102.296
A thunderstorm moved across Pecos County and produced a tornado seven miles southeast of Girvin. The tornado was reported to have remained in fields and pastures. No damage was reported so the tornado was rated an EF-0.
Hail, Pecos
- When
- May 19, 2:59 PM CST to 3:04 PM CST
- Where
- Pecos County, 1.3 mi WNW of Bakersfield
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.886, -102.301
Hail, Pecos
- When
- May 19, 3:11 PM CST to 3:16 PM CST
- Where
- Pecos County, 15 mi W of Bakersfield
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.880, -102.533
Tornado, Pecos
- When
- May 19, 3:12 PM CST to 3:17 PM CST
- Where
- Pecos County, 5 mi SW of Bakersfield to 2.37 mi SSW of Bakersfield
- Rating
- EF0
- Path length
- 2.91 mi
- Path width
- 150 yd
- Reported by
- Storm Chaser
- Coordinates
- 30.829, -102.340
A thunderstorm moved across Pecos County and produced a tornado five miles southwest of Bakersfield. The amount of time the tornado was on the ground is unknown. Since there was no damage reported with this tornado, the tornado is being rated as an EF-0.
Tornado, Pecos
- When
- May 19, 3:27 PM CST to 3:29 PM CST
- Where
- Pecos County, 10 mi SW of Bakersfield to 8.62 mi SW of Bakersfield
- Rating
- EF0
- Path length
- 1.63 mi
- Path width
- 100 yd
- Reported by
- NWS Employee
- Coordinates
- 30.778, -102.399
A thunderstorm moved across Pecos County and produced a brief tornado about ten miles southwest of Bakersfield. No damage was reported so the tornado was rated as an EF-0.
Hail, Pecos
- When
- May 19, 3:30 PM CST to 3:35 PM CST
- Where
- Pecos County, 2 mi E of Bakersfield
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.880, -102.246
Tornado, Pecos
- When
- May 19, 4:07 PM CST to 4:09 PM CST
- Where
- Pecos County, 17.81 mi SSE of Bakersfield to 17.84 mi SSE of Bakersfield
- Rating
- EF0
- Path length
- 0.76 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 30.630, -102.205
A thunderstorm moved across Pecos County and produced a tornado near FM 2886 and Harral Road. No damage was reported so the tornado was rated as an EF-0.
Hail, Pecos
- When
- May 19, 4:08 PM CST to 4:13 PM CST
- Where
- Pecos County, 11.1 mi SSE of Bakersfield
- Measured
- 3 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.732, -102.209
Tornado, Pecos
- When
- May 19, 4:08 PM CST to 4:09 PM CST
- Where
- Pecos County, 20.9 mi SW of Bakersfield to 20.45 mi SW of Bakersfield
- Rating
- EF0
- Path length
- 0.49 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 30.672, -102.535
A thunderstorm moved across Pecos County and produced a tornado about 30 miles southeast of Fort Stockton. The tornado was reported by an NWS employee to be on the ground for one minute. No damage was reported, so the tornado was rated as an EF-0.
Hail, Pecos
- When
- May 19, 4:18 PM CST to 4:23 PM CST
- Where
- Pecos County, 11 mi SSW of Bakersfield
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.733, -102.351
A thunderstorm moved across Pecos County and produced baseball sized hail south southwest of Bakersfield that had recently fallen when local law enforcement spotted it. No reports of damage were received.
Hail, Terrell
- When
- May 19, 6:00 PM CST to 6:05 PM CST
- Where
- Terrell County, 18.3 mi NNE of (P07)sanderson
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.400, -102.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20152 deaths · $302,000 · EF0 · 52 events
- Flash Flooding and Flooding in Oklahoma, May 19 to 21, 20151 death · $282,000 · 65 kt wind · 16 events
- Heavy Rain in Louisiana, May 19, 20151 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 19 to 20, 2015$500,000 · EF0 · 14 events
- Flooding in Texas, May 19 to 30, 2015$600,000 · 4 events
- Damaging Winds and Lightning Strikes in Connecticut, May 19, 2015$105,000 · 50 kt wind · 6 events
- Damaging Wind in Texas, May 19, 2015$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 19, 2015$13,000 · 1 in hail · 6 events
- Damaging Wind in Massachusetts, May 19, 2015$15,000 · 50 kt wind · 1 event
- Tornado in Texas, May 19, 20151 injured · $10,000 · EF0 · 1 event
- Damaging Winds in Massachusetts, May 19, 201550 kt wind · 7 events
- Hail and Damaging Winds in Florida, May 19, 2015$5,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576012, 576013, 576014, 576033, 576040, 576051, 576016, 576017, 576053, 576055, 576018, 576057, 576019, 576061, 576022, 576023.